Kentucky, 2017

Flood in Kentucky, June 4, 2017

June 4, 2017 · NWS PAH · 1 event in 1 county or zone

A weak cold front over eastern Missouri triggered numerous showers and thunderstorms. Some of these storms were very slow-moving and produced copious amounts of rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A weak cold front over eastern Missouri triggered numerous showers and thunderstorms. Some of these storms were very slow-moving and produced copious amounts of rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 4, 1:04 PM CST, 2 hours 41 minutes earlier.

Area forecast discussion, Jun 4, 1:04 PM CST, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
204 PM CDT Sun Jun 4 2017

.SHORT TERM...(Tonight through Tuesday night)
Issued at 138 PM CDT Sun Jun 4 2017

The first 24 hours of the period will feature a weak, nearly
stationary surface boundary north of the region, with a trof of
low pressure aloft situated from the mid MS River Valley southwest
into the southern Plains. Moist southerly flow around the eastern
periphery of the upper low will continue to move north/northeast
into the forecast area tonight into Monday. Scattered to numerous
showers and thunderstorms will be common place, with highest
chances over western KY, where better forcing should
develop/persist. Very meager shear aloft should preclude much of
an organized storm threat, but high PW values could lead to some
locally heavy rainfall. Will linger Pops along/ahead of the sfc
boundary thru the day Monday, but rain chances should diminish
Monday night into Tuesday as northwest flow aloft will finally
become established and push of the sfc boundary southeast through
the area.

Finally, for Tuesday-Tuesday night, we see a more vigorous blast
of cooler/drier air incoming behind the front, as the primary
upper vortex sits/spins over the Great Lakes, and drives a
reinforcing and refreshing blast of Canadian air well to the
south/across the bulk of the Ohio river valley. A 15 to 20F drop
in dew points in the 24 hour period from Monday to Tuesday will
signal this refreshing change to our early June airmass.

.LONG TERM...(Wednesday through Sunday)
Issued at 138 PM CDT Sun Jun 4 2017

Fairly high confidence through the work week...decreasing as the
we head into the weekend.

Surface high pressure will dominate the weather pattern through the
week. This is accompanied with a northwest flow aloft. This
combination will cut off any Gulf moisture influx. Also in the wake
of the cold front much drier air will in place at the start of the
extended...complimented with a strong inversion aloft. This should
negate any convection through most of the week. The one thing that
has changed from previous runs which generated some precipitation
Friday into Friday night via operational models...have now backed
off a great deal. They are still trying to bring a front or trough
to the area but the retreating high over the eastern seaboard tries
to retrograde back toward the lower Ohio Valley. This combined with
fairly low moisture supply will work to curtail anything that tries
to fire. I could easily expect to see some fluctuations with the
solutions from Friday into the weekend but prior to that the
forecast seems very sound. There will be slow warming trend in the
extended. Highs will start out in the 70s Wednesday and warm to near
normal by the end of the week and possibly slightly above normal by
Sunday.

&&

.AVIATION...
Issued at 145 PM CDT Sun Jun 4 2017

Ongoing isolated to sct convection now taking place over the
western tip of KY will likely continue well into the evening
tonight and possibly through much of the 18Z TAF period. Outside
of any convection, VFR conditions will likely prevail with light
and variable winds.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...GM
LONG TERM...KH
Hazardous weather outlook, Jun 4, 2:07 AM CST, 13 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
307 AM CDT Sun Jun 4 2017

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-051000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
307 AM CDT Sun Jun 4 2017

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

A chance of thunderstorms is best today during the heat of the
day, but any time chances will bring as its primary hazards
locally heavy rain and lightning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Lingering thunderstorm chances exist Monday, until a cold front
can make passage. Locally heavy rain and lightning will remain
the primary storm hazards until the front's passage brings an end
to the chance of storms.

A chance of thunderstorms returns to the forecast over part of
the outlook area Friday and Friday Night. At this time, it appears
that any storms that develop should remain below severe limits.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

In the hours before

Local storm report, Jun 4, 1:41 PM CST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
241 PM CDT SUN JUN 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0239 PM     HEAVY RAIN       2 N JEFFERSONVILLE      38.47N 88.40W
06/04/2017  U0.00 INCH       WAYNE              IL   TRAINED SPOTTER

            STANDING WATER ALONG PORTIONS OF HIGHWAY 45 JUST NORTH OF
            COMMUNITY.

&&

SMITTY
Local storm report, Jun 4, 1:58 PM CST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
258 PM CDT SUN JUN 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0248 PM     HEAVY RAIN       DIX                     38.44N 88.94W
06/04/2017  M1.80 INCH       JEFFERSON          IL   TRAINED SPOTTER

            REPORTED JUST SOUTH OF HIGHWAY 37.

&&

SMITTY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Hopkins

When
June 4, 3:45 PM CST to 4:45 PM CST
Where
Hopkins County, 3 mi NW of Manitou to 1.7 mi NNE of Manitou
Cause
Heavy Rain
Reported by
Public
Coordinates
37.401, -87.619

Water was over portions of a secondary road northwest of Manitou. Small streams were flooded in the Manitou area.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2017Every state in 2017This day in weather historyWarnings in Kentucky, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 700653.